Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 56, NWS Salt Lake City, UT

August 21, 2018Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2018, 11:59 AM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 11:59 AM MDT (17:59 UTC)
Expired
Aug 21, 2018, 3:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Emery County, UT

The radar

The Salt Lake City radar (KMTX), 240 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WGUS55 KSLC 211759
FFWSLC
UTC015-212100-
/O.NEW.KSLC.FF.W.0056.180821T1759Z-180821T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1159 AM MDT TUE AUG 21 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West central Emery County in central Utah...

* Until 300 PM MDT

* At 1155 AM MDT, Doppler radar indicated heavy rainfall has begun 
  over the Trail Mountain burn scar over 0.5 inches of rain is 
  possible in 30 minutes. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Huntington.

* Flash flooding may produce a debris flow which will impact 
  Huntington Creek, the town of Huntington, and SR-31.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3935 11118 3943 11124 3945 11114 3934 11096
      3933 11096 3931 11099

$$

NC
2 follow-up statements
486 
WGUS75 KSLC 211941
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
141 PM MDT TUE AUG 21 2018

UTC015-212100-
/O.CON.KSLC.FF.W.0056.000000T0000Z-180821T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
141 PM MDT TUE AUG 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR
WEST CENTRAL EMERY COUNTY...

At 139 PM MDT, Doppler radar indicated heavy rain fell across the 
warned area. Up to one half inch of rain fell in a short time. This 
has likely resulting in flash flooding and a potential debris flow 
along SR-31 along Huntington creek.

Some locations that will experience flooding include...
Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3935 11118 3943 11124 3945 11114 3934 11096
      3933 11096 3931 11099

$$

NC
913 
WGUS75 KSLC 212053
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
253 PM MDT TUE AUG 21 2018

UTC015-212101-
/O.EXP.KSLC.FF.W.0056.000000T0000Z-180821T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
253 PM MDT TUE AUG 21 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL EMERY COUNTY WILL EXPIRE
AT 300 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures and be 
aware that additional rainfall is anticipated in the area later this 
afternoon.

LAT...LON 3935 11118 3943 11124 3945 11114 3934 11096
      3933 11096 3931 11099

$$

NC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:18 AM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 21, 10:18 AM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MDT Tue Aug 21 2018

.SYNOPSIS...Showers and thunderstorms will continue in monsoonal
moisture today and tomorrow, bringing some locally heavy
rainfall, especially over southern Utah. High pressure will bring
a drying and warming trend beginning Thursday.

&&

.DISCUSSION...A Pacific Northwest trough is splitting over Nevada
and Idaho this morning. Ahead of this system, southwest flow
continues to draw deep moisture into the forecast area. PWs are
highest over southern Utah, in excess of 1.0 inch, with values
decreasing as one goes northward. Moisture will spread northward
today, with widespread 1.2+ inch values over southern Utah this
afternoon, and values of 0.8 to 1.0 inch moving into northern Utah
and southwest Wyoming.

The position of the trough and associated jet will put favorable
dynamics over the state, with ample CAPE and shear for some more
organized convective development. Additionally, observed cloud
cover this morning is far less thick than what is generally
observed in very moist setups like this, particularly over
southern Utah. Often in a moist airmass with better dynamics,
thick cloud cover develops in the morning, inhibiting convective
development, but that does not appear to be the case, at least
over southern Utah. With this in mind, storms that do develop will
be quite capable of producing heavy rain. The flow aloft will
result in relatively fast southerly storm motions, but the amount
of coverage should result in some training of storms. Therefore,
flash flood risk is relatively high today for central and southern
Utah and going Flash Flood Watch looks good.

The Pacific Northwest trough will move little through tomorrow
morning before grazing northern Utah tomorrow afternoon.
Therefore, dynamics will remain favorite throughout tonight and
much of the day tomorrow with the airmass remaining quite moist,
so coverage of convection will be relatively high into tomorrow.
Behind the exiting trough, high pressure will move back over the
area beginning Thursday, allowing for a drying and warming trend
for Thursday and Friday.

Updated the forecast earlier to adjust POPs this afternoon and
evening. No additional updates planned.

&&

.AVIATION...South winds at the KSLC terminal are expected to
continue until a northerly shift occurs between 18-20Z. There is a
30% chance of the winds remaining out of the south until much later
in the afternoon (after 22Z). Scattered showers and thunderstorms
are expected to develop in the vicinity of the KSLC terminal between
00-06Z this evening creating gusty erratic winds.

&&

.FIRE WEATHER...In an unstable and very moist airmass, showers and
a few thunderstorms have already developed over central portions
of the district. Coverage will increase this afternoon across the
entire area, with convection becoming most widespread over central
and southern Utah. Wetting rains are likely with any storms that
develop. The threat of convection will remain relatively high
overnight and into tomorrow. High pressure will move in beginning
Thursday, ushering in a drying and warming trend for the end of
the work week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ010-012-013-020-
     021-517-518.

WY...None.
&&

PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 21, 3:58 AM MDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
358 AM MDT Tue Aug 21 2018

UTZ001>016-019>021-517-518-WYZ021-221300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
358 AM MDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will bring a risk of flash
flooding near burn scars, slick rock, slot canyons and normally
dry washes.

Smoke will continue to affect northern Utah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture remains in place Wednesday which may lead to another
round of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 21, 8:38 AM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
838 AM MDT TUE AUG 21 2018

UTZ014-015-517-211515-
Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT-
West Central Utah UT-
838 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANPETE...
NORTHEASTERN MILLARD...SOUTHEASTERN JUAB AND NORTH CENTRAL SEVIER
COUNTIES UNTIL 915 AM MDT...

At 837 AM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms 12 miles north of Fillmore...moving
northeast at 30 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Delta, Manti, Scipio, Ephraim, Gunnison, Salina, Fayette,
Centerfield, Aurora, Redmond, Hinckley, Oak City, Mayfield, Sigurd,
Holden, Sterling, Leamington, Lynndyl, Greenwood and McCornick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3883 11195 3920 11279 3970 11237 3937 11152
TIME...MOT...LOC 1437Z 221DEG 24KT 3915 11241

MT/DSB
Special weather statement, Aug 21, 11:41 AM MDT, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1141 AM MDT TUE AUG 21 2018

UTZ020-518-211830-
Southern Utah Mountains UT-South Central Utah UT-
1141 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL
1230 PM MDT...

At 1141 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Kanab...moving east-northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Kanab and Coral Pink Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3710 11282 3727 11251 3706 11222 3700 11243
      3700 11273
TIME...MOT...LOC 1741Z 247DEG 12KT 3704 11263

NC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:45 AM MDTFlash Flood WatchSLC17 hr
Aug 21, 8:38 AM MDTSpecial Weather StatementSLCSanpete37 min
Aug 21, 11:41 AM MDTSpecial Weather StatementSLC49 min
Aug 21, 11:47 AM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 21, 12:01 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 21, 12:09 PM MDTSpecial Weather StatementSLC51 min
Aug 21, 12:21 PM MDTSpecial Weather StatementSLC39 min
Aug 21, 12:38 PM MDTSpecial Weather StatementSLCKane52 min
Aug 21, 12:47 PM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 21, 12:56 PM MDTSevere Thunderstorm WarningSLCKane34 min
Aug 21, 12:59 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 21, 1:15 PM MDTSpecial Weather StatementSLC45 min
Aug 21, 1:21 PM MDTSpecial Weather StatementSLC39 min
Aug 21, 1:29 PM MDTSpecial Weather StatementSLCGarfield46 min
Aug 21, 1:30 PM MDTSpecial Weather StatementSLCEmery45 min
Aug 21, 1:58 PM MDTSpecial Weather StatementSLC47 min
Aug 21, 2:00 PM MDTSpecial Weather StatementSLCSevier45 min
Aug 21, 2:39 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
Aug 21, 3:50 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 21, 5:11 PM MDTSpecial Weather StatementSLCJuab49 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.